Thetrix, I want to welcome you to the forum. I'm sorry that your sister is so ill. It does seem that she is in ESLD. Some of her mental changes may also be attributed to the long-term alcohol abuse. You can read more about that here:
Of course, the increased ammonia levels also play a part.
Although I haven't experienced end-stage encephalopathy, from the posts I've read here it does seem to happen instantaneously. They can be lucid one moment and mad as a hatter the next.
Again, welcome. You will find a lot of support and information here.
Have you read some of Shadowsghost (Sue's) old posts? She had quite a time with her husband, who seemed to have delusions of grandeur (while outside in the nude.)
Thetrix, thanks for the updates. I am on both Lasix and spironolactone. I was told that the Aldactone is a "mild" diuretic. It's main purpose in my case is to keep my potassium levels normal, as the Lasix leeches it from the body. I hope that the Aldactone alone will work for your sister. I have no idea about the clots/nosebleeds, unless she's on a blood thinner. Liver patients sometimes have a problem with clotting factors.
Please continue to keep us updated.
oh and my mom had a lot of utis to so i think its part of the disease. i want to welcome you both to the forum to.
Post Edited (worriedgirl) : 3/2/2010 7:59:57 AM (GMT-7)
Siloamsandy, welcome to the forum. I'd like to suggest that you start a new topic to introduce yourself to the other members. (You can copy and paste your above post...just click on New Topic instead of Reply and put it in there.) When you initially post on another member's thread, you can get overlooked.
I was also diagnosed with hep C in '93. It caused liver cancer and I had treatments and then the rt. lobe removed in '07. I've been in remission ever since. There is a new hep C treatment which involves 3 drugs and is only taken for 24 wks. This will be widely available the beginning of 2011. Meanwhile, when you sense your ammonia rising, you can increase your Lactulose right away and not wait for an emergency situation. BTW, I haven't had any UTIs.